Hail, Hancock
- When
- April 25, 4:55 PM EST
- Where
- Hancock County, 1.05 mi E of Weirton
- Measured
- 0.75 in hail
- Reported by
- Public
- Coordinates
- 40.400, -80.560
Scattered severe thunderstorms developed well ahead of a cold front in an unstable airmass.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Scattered severe thunderstorms developed well ahead of a cold front in an unstable airmass.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Apr 25, 3:26 PM EST, 1 hour 29 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PITTSBURGH PA 426 PM EDT MON APR 25 2011 .SYNOPSIS... SCATTERED SHOWERS AND THUNDERSTORMS WITH MILD AND HUMID CONDITIONS CAN BE EXPECTED INTO THURSDAY WHEN A COLD FRONT WILL CROSS THE REGION. && .NEAR TERM /THROUGH TUESDAY/... UPDATE TO INCREASE POPS TOWARD EASTERN OHIO COUNTIES TOWARD PANHANDLE AND WESTERN PA ALONG LEADING EDGE OF HIGHER CAPE VALUES. REMAINDER UNCHANGED. BULK OF CAW NOW IN WARM SECTOR AS WARM FRONT IS NOW NEARING PA/NY LINE WITH SHORT AVE APPROACHING FROM LOWER OHIO VALLEY. COVERAGE OF SHOWERS AND STORMS THIS EVENING MAY NOT BE ENOUGH FOR LIKELY POPS BUT THUNDERSTORMS THAT DO FIRE HAVE POTENTIAL FOR SEVERE AS DEEP SHEAR PRESENT. AFTER THUS EVENING AS SHORTWAVE PASSES SHOULD BE A LULL IN ACTIVITY UNTIL NEXT IMPULSE MOVES EAST WITH LINE OF SHOWERS OR STORMS FOR MIDDAY. SEVERE POTENTIAL AGAIN TUESDAY WITH INSTABILITY AND SHEAR PRESENT. TEMPERATURES A BLEND OF MODEL MOS. && .SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY/... UPPER TROF WILL BE MOVING EAST ACROSS THE CENTRAL PLAINS TO THE OHIO VALLEY THROUGH THURSDAY WITH PERIODS OF SHOWERS AND STORMS AND POTENTIAL SEVERE EACH PERIOD DEPENDING ON TIMING OF INDIVIDUAL SHORTWAVES AHEAD OF TROF. ON THURSDAY MAIN UPPER TROF AND COLD FRONT WILL SWEEP ACROSS REGION WITH COOLER TEMPERATURES WORKING IN BEHIND THE FRONT DURING THE AFTERNOON. POPS A BROAD BRUSH WITH TIMING ISSUES. && .LONG TERM /THURSDAY NIGHT THROUGH MONDAY/... THE FORECAST PERIOD BEGINS WITH REASONABLE GFS/ECMWF/GFSE AGREEMENT THAT A CLOSED LOW WILL BE LOCATED ACROSS THE NORTHERN GREAT LAKES WITH A TROUGH ACROSS THE OHIO VALLEY. WITH THE PASSAGE OF THE TROUGH, THERE IS THE CHANCE OF SHOWERS THURSDAY NIGHT INTO EARLY FRIDAY. HIGH PRESSURE WILL THEN BUILD IN FROM THE SOUTHWEST ON FRIDAY WITH MID-LEVEL RIDGING BUILDING IN THROUGH SATURDAY NIGHT. CLOUD COVERAGE WILL DECREASE WITH A MOSTLY SUNNY AND DRY FORECAST LATE FRIDAY INTO SATURDAY. TEMPS WILL BE NEAR NORMAL VALUES THROUGH THIS PERIOD. THERE IS LESS MODEL CERTAINTY WITH THE TIMING OF A COLD FRONT AS THE NEXT TROUGH CROSSES THE OHIO VALLEY FOR THE LATE WEEKEND INTO EARLY NEXT WEEK. THE 12Z GFS IS MUCH FASTER WITH THIS FEATURE, BRINGING THE COLD FRONT ACROSS THE AREA EARLY ON SUNDAY WHILE THE 00Z ECMWF DOES NOT BRING THE FRONT ACROSS THE AREA UNTIL MONDAY AFTERNOON. THE FORECAST LEANS CLOSER TO THE SLOWER AND THUS WARMER ECMWF. CHANCE POPS ARE FORECAST SUNDAY AND MONDAY WITH TEMPS AROUND 5 TO 10 DEGREES ABOVE NORMAL AHEAD OF THE FRONT. && .AVIATION /21Z MONDAY THROUGH SATURDAY/... CONDITIONS WILL SOMEWHAT DETERIORATE TONIGHT, AS ANOTHER WAVE MOVES THROUGH THE UPPER OHIO VALLEY. EXPECT ANOTHER ROUND OF RESTRICTIONS DURING THE EVENING AND EARLY OVERNIGHT HOURS. THIS MAY BE THE BEST TIME TO SEE A LINE OF CONVECTION DEVELOP. THE FRONTAL BOUNDARY WILL CONTINUE TO MEANDER ACROSS THE REGION FOR TUESDAY AND WEDNESDAY...WITH THE SYSTEMS COLD FRONT CROSSING THE AREA WEDNESDAY NIGHT INTO THURSDAY. EXPECT PERIODS OF SHOWERS AND RESTRICTIONS...WITH GREATER COVERAGE LATE WEDNESDAY AFTERNOON INTO THURSDAY ALONG/IMMEDIATELY IN THE WAKE OF THE COLD FRONT. RESIDUAL SHOWERS AND RESTRICTIONS ARE LIKELY LATE THURSDAY INTO FRIDAY AS UPPER LEVEL LOW PRESSURE GRADUALLY EXITS TO THE NORTHEAST. HIGH PRESSURE AND VFR ARE EXPECTED TO RETURN TO THE AREA FRIDAY. && .PBZ WATCHES/WARNINGS/ADVISORIES... MD...NONE. OH...NONE. PA...NONE. WV...NONE. &&
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PITTSBURGH PA 251 PM EDT MON APR 25 2011 OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029- 031-073>076-WVZ001>004-261900- TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-JEFFERSON OH- MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-FOREST- LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-ARMSTRONG- INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-FAYETTE- FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL- 251 PM EDT MON APR 25 2011 ...SEVERE THUNDERSTORM WATCH 202 IN EFFECT UNTIL 10 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA AND NORTHERN PANHANDLE OF WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. SEVERE THUNDERSTORM WATCH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY. SEVERE THREATS ON BOTH DAYS WILL AGAIN COME PRIMARILY FROM DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MDZ001-WVZ012-021>023-041-261900- GARRETT-WETZEL-MARION-MONONGALIA-PRESTON-TUCKER- 251 PM EDT MON APR 25 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND AND NORTHERN WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS ON TUESDAY AND WEDNESDAY. SEVERE THREATS ON BOTH DAYS WILL AGAIN COME PRIMARILY FROM DAMAGING WIND GUSTS AND LARGE HAIL. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
503 PM EDT MON APR 25 2011
PAZ008-009-252200-
FOREST PA-VENANGO PA-
503 PM EDT MON APR 25 2011
...A STRONG THUNDERSTORM TO MOVE THROUGH THE FOLLOWING
COUNTIES...VENANGO AND FOREST...
AT 500 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS 2 MILES EAST OF SENECA...MOVING
NORTHEAST AT 45 MPH. THIS STORM IS CAPABLE OF PRODUCING WINDS
GUSTING 40 TO 50 MPH.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
VAN... SENECA... OIL CITY...
OIL CREEK STATE PARK... TIONESTA...
WEST HICKORY... KELLETTVILLE... BALLTOWN...
LYNCH...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
LAT...LON 4151 7913 4143 7934 4144 7940 4141 7941
4139 7947 4139 7948 4138 7949 4129 7972
4146 7986 4164 7951 4163 7901
WOODRUMSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
524 PM EDT MON APR 25 2011
OHZ041-050-PAZ013-014-020-021-029-WVZ001-252215-
ALLEGHENY PA-BEAVER PA-BUTLER PA-COLUMBIANA OH-HANCOCK WV-JEFFERSON
OH-LAWRENCE PA-WASHINGTON PA-
524 PM EDT MON APR 25 2011
...LINE OF THUNDERSTORMS TO MOVE THROUGH THE FOLLOWING
COUNTIES...COLUMBIANA...JEFFERSON...WASHINGTON...ALLEGHENY...BEAVER..
.BUTLER...LAWRENCE AND HANCOCK...
AT 519 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR IN PITTSBURGH
INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 2 MILES
SOUTHEAST OF BEAVER CREEK STATE PARK TO 3 MILES NORTHEAST OF CHESTER
TO NEW MANCHESTER...MOVING EAST AT 35 MPH.
THESE STORMS ARE CAPABLE OF WIND GUSTS TO 40MPH AND SMALL HAIL.
SOME LOCATIONS THAT WILL BE IMPACTED BY THESE STORMS INCLUDE...
TOMLINSON RUN STATE PARK... SUN VALLEY...
NEW MANCHESTER... NEW CUMBERLAND... CHESTER...
TORONTO... EAST LIVERPOOL...
BEAVER CREEK STATE PARK... BLACKHAWK...
RACCOON CREEK STATE PARK... SHIPPINGPORT...
HARSHAVILLE...
KEEP AN EYE TO THE SKY AND MOVE TO A SAFE PLACE IF THUNDERSTORMS
APPROACH.
PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT
MONDAY EVENING FOR EAST CENTRAL OHIO AND WESTERN PENNSYLVANIA AND
NORTHERN WEST VIRGINIA.
&&
LAT...LON 4096 7998 4082 7987 4062 7992 4042 8064
4061 8059 4076 8071PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
527 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM HAIL SALINEVILLE 40.62N 80.83W
04/25/2011 E0.75 INCH COLUMBIANA OH EMERGENCY MNGR
&&
EVENT NUMBER PBZ1100661
RESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
539 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG HENRYS BEND 41.46N 79.60W
04/25/2011 VENANGO PA EMERGENCY MNGR
EMERGECNY MANAGEMENT REPORTED TREES AND POWER LINES
DOWN.
&&
EVENT NUMBER PBZ1100662
RESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
541 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0515 PM TSTM WND DMG PRESIDENT 41.46N 79.56W
04/25/2011 VENANGO PA EMERGENCY MNGR
EMERGENCY MANAGEMENT REPORTED TREES AND POWER LINES
DOWN.
&&
EVENT NUMBER PBZ1100663
RESPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
553 PM EDT MON APR 25 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0528 PM TSTM WND DMG 3 NE TIONESTA 41.53N 79.42W
04/25/2011 FOREST PA EMERGENCY MNGR
LARGE TREE DOWN ALONG PA RT 36
&&
EVENT NUMBER PBZ1100664
RCCThe Pittsburgh radar (KPBZ), 32 km away, was scanning. The volume nearest the first event began at 21:55 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2011Every state in 2011This day in weather historyWarnings in West Virginia, April 2011
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 295666.